Georgia, 2004

Hail and Damaging Winds in Georgia, May 11 to 12, 2004

May 11 to 12, 2004 · NWS FFC · 5 events in 5 counties and zones

3 thunderstorm wind, 1 hail, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 11, 2:40 PM EST, 5 minutes earlier.

Area forecast discussion, May 11, 2:40 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 PM EDT TUE MAY 11 2004

.SHORT TERM...
REGIONAL RADAR SHOWING SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING ACROSS PARTS OF NORTH GA WHERE TOPOGRAPHY ACTING AS FOCUS
FOR INITIATION.  SCATTERED SHOWERS AND THUNDERSTORMS ALSO DEVELOPING
ACROSS SOUTH GA IN ASSOCIATION WITH SEA BREEZE BOUNDARIES AND
SECONDARY OUTFLOWS.  LATEST SURFACE ANALYSIS SHOWING TWO AREAS OF
INSTABILITY...ONE FROM DALTON TO NORTH ATLANTA AND ANOTHER FARTHER
SOUTH FROM AMERICUS TO EASTMAN TO VIDALIA.  LIFTED INDICES RANGING
FROM -3 TO -7 IN THESE AREAS WITH CAPES OF 1000 TO 1500 J/KG.  WITH
ONGOING OUTFLOW BOUNDARIES...ADDITIONAL DEVELOPMENT CAN BE EXPECTED
ESPECIALLY IN MORE UNSTABLE AREAS NOTED ABOVE.  UPPER WAVE HELPING
AID DEVELOPMENT ACROSS SOUTHEAST GA MAY BE INHIBITING CONVECTION
ACROSS CENTRAL GA THIS AFTERNOON AND WILL PLAY THIS TREND INTO
EVENING.  IN TERMS OF SEVERE...POTENTIAL APPEARS LOW AS STORMS
HAVING HARD TIME BUSTING THROUGH 20K FT LEVEL WITH HIGHER
REFLECTIVITY...INDICATING UPDRAFT STRENGTH AND THUS INSTABILITY HAS
NOT BEEN SUFFICIENT SO FAR.  WOULD NOT BE SURPRISED TO HAVE ISOLATED
STORM NEAR SEVERE THOUGH MORE ORGANIZED CONVECTION NOT EXPECTED THIS
EVENING.  WILL STICK WITH ISOLATED TO SCATTERED TRW/RW THIS
EVENING.  WITH LOSS OF DAYTIME HEATING THIS EVENING...PER LAST FEW
DAYS...CONVECTIVE DEVELOPMENT WILL GIVE WAY TO LINGERING ISOLATED
SHOWERS AFTER MIDNIGHT.  PATTERN DOES NOT CHANGE OVER THE NEXT
COUPLE OF DAYS WITH SCATTERED SHOWERS AND THUNDERSTORMS EACH
AFTERNOON WITH DAYTIME HEATING...WEDNESDAY AFTERNOON EXPECT MORE
COVERAGE THAN TODAY AS UPPER FLOW BECOMES BETTER ORIENTED FOR
DEVELOPMENT.  IN TERMS OF TEMPS...EXPECT LITTLE VARIATION BASED ON
850 TEMPS AND 1000-500 MB THICKNESS VALUES...VARIATION WILL BE
STRICTLY DRIVEN BY DAILY CONVECTION AND CLOUD COVER.

.LONG TERM...
STAYED WITH SCATTERED POPS INTO THE WEEKEND AND NEXT WEEK AS UPPER
FLOW REMAINS THE SAME...JULY-LIKE...WITH EASTERLY UPPER FLOW AND
WEAK IMPULSES.  KEPT TEMPERATURES FEW DEGREES ABOVE CLIMATOLOGY FOR
THE PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     65 80 65 81 / 30 40 40 50
ATHENS      62 80 62 81 / 30 30 30 40
GAINESVILLE 61 78 62 79 / 30 30 30 40
ROME        61 79 62 80 / 30 40 40 50
COLUMBUS    63 83 64 84 / 30 40 40 50
MACON       62 83 63 84 / 30 40 40 50
&&

.ATL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

 39
Hazardous weather outlook, May 11, 10:20 AM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1120 AM EDT TUE MAY 11 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-112116-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1120 AM EDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...A FEW THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...

.SYNOPSIS...
HIGH PRESSURE OFF THE MID ATLANTIC STATES WILL KEEP A MOIST
SOUTHERLY FLOW FROM THE GULF OF MEXICO ACROSS THE FORECAST AREA.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
LIGHTNING.

.DISCUSSION...
AFTERNOON TEMPERATURES IN THE 80S AND DEWPOINTS IN THE LOWER 60S
WILL KEEP THE ATMOSPHERE SLIGHTLY UNSTABLE. A FEW THUNDERSTORMS ARE
EXPECTED ACROSS NORTH AND CENTRAL GEORGIA. WITH LIFTED INDEX VALUES
BETWEEN MINUS 2 AND MINUS 3...AND CAPES RANGING FROM 700 TO
1200...THE THUNDERSTORMS SHOULD GENERALLY REMAIN BELOW SEVERE
LIMITS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY. THERE WILL BE
A CHANCE OF THUNDERSTORMS EACH DAY THROUGH MONDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, May 11, 1:30 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
230 PM EDT TUE MAY 11 2004

GAZ014-021-022-111900-
230 PM EDT TUE MAY 11 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN FORSYTH...CHEROKEE AND DAWSON COUNTIES UNTIL 300 PM EDT...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF BALL GROUND...MOVING NORTHEAST AT
5 MPH.
Special weather statement, May 11, 2:02 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
302 PM EDT TUE MAY 11 2004

GAZ021-022-112000-
302 PM EDT TUE MAY 11 2004

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN FORSYTH AND CHEROKEE
COUNTIES UNTIL 400 PM EDT...

AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME EAST CENTRAL CHEROKEE
COUNTY...NEARLY STATIONARY...WITH RADAR ESTIMATED RAINFALL TOTALS OF
THREE INCHES AND ANOTHER INCH OR MORE FORECAST TO FALL. RESIDENTS IN
THIS AREA SHOULD USE CAUTION WHILE DRIVING DUE TO POSSIBLE PONDING
OF WATER IN LOW LYING AREAS ON ROADWAYS.

The radar

The Northeast Alabama radar (KHTX), 110 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Whitfield

When
May 11, 2:45 PM EST
Where
Whitfield County, 3 mi E of Dalton
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
34.767, -84.900

The Whitfield county 911 center reported penny-sized hail.

Thunderstorm Wind, Talbot

When
May 12, 3:50 PM EST
Where
Talbot County, Talbotton
Measured
31 kt (36 mph) estimated gust
Property damage
$250
Reported by
GOVT OFFICIAL
Coordinates
32.683, -84.533

The Talbot county 911 center reported that one tree was blown down.

Thunderstorm Wind, Upson

When
May 12, 4:15 PM EST
Where
Upson County, Thomaston
Measured
31 kt (36 mph) estimated gust
Property damage
$250
Reported by
GOVT OFFICIAL
Coordinates
32.900, -84.333

The Upson county 911 center reported that one tree was blown down on a road.

Thunderstorm Wind, Lamar

When
May 12, 5:02 PM EST
Where
Lamar County, Barnesville
Measured
31 kt (36 mph) estimated gust
Property damage
$250
Reported by
GOVT OFFICIAL
Coordinates
33.050, -84.150

The Lamar county 911 center reported that one tree was blown down on Georgia Highway 18.

Heavy Rain, Fulton

When
May 12, 7:20 PM EST
Where
Fulton County, Alpharetta
Reported by
GENERAL PUBLIC
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

The public reported that the low water crossings were flooded on Kimball Bridge Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395533, 5395537, 5395535, 5395536, 5395534.